Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Took roxycodone along wit zoloft and antihistamine. Itchy rashes appeared all over body. What is wrong?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
last january, i accidentally took my boyfriends pain medicine (60mg IR) thinking it was my sleep meds. i took this with my zoloft and antihistamine. i do not tolerate pain medication at all. so, an hour later, i became very ill and we realized what i had done. i was sick for 3 days...vomitting,itching, out of it. i noticed that the rash from that night, never completely went away on my chest. one morning, about a month later, i woke up with infected and inflamed skin on my chest. i was treated for staph, didnt work and rash spread all over. then treated for strep with keflex and it cleared infection on chest but not rash elsewhere. this rash would get better in one site, but get worse in another. it would morph. had bright red on face but never itchy or rash only place not bad. first comes the itch , then whitish bumps with red surrounding, then red bumps...then to a flat, moddled bright red XXXXXXX rash. after 2 treatments on steroids, last was 40mg a day for 2 almost immediately stopped the itching. blood culture negative, skin biopsy showed reactive cells, but no infection after keflex. ana testing normal. liver enzymes high but always high...and actually not as bad as usual. it is now the end of march, and a week after my last steroid,i am getting itchy spots. rash on upper tummy that was itcht but went down and moved to back and butt and back of knees. but has not reached the point of last time at all. last time, i went into dermatologist in tears from the agony and lack of sleep. what did that roxycodone do o me? what could be wrong with me
Posted Mon, 15 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 4 hours later
Welcome to Health Care Magic

You are 41 years old female with past history of keratosis pilaris since childhood, squamous cell carcinoma removed about 7 year back, PUPPS also 7 years back. You are currently of Zoloft and antihistaminic. You also take sleep medicines.
About few weeks back you accidentally took Roxycodone 60 mg along with zoloft (Sertaline). Immediately after taking the medicines you developed itching, restlessness, vomiting, rashes on skin. After even a month of the episode the rash didn't go and it even become inflamed and you were compelled to take antibiotics to contain it. Almost all tests came normal. Now again you have started developing rashes which are polymorphic.

Now what actually happened?
Zoloft is a SSRI group drug. It acts in depression or anxiety by increasing serotonin in brain. They are other wise safe drugs with very less side effects. When taken with some drugs like TCAs or serotonergic drugs they can cause very high serotonin in body leading to serotonin syndrome. The syndrome is characterized by nausea, vomiting, itching, restlessness, irritability, dizziness, confusion, rashes etc symptoms. Recent studies has reported that it can occur with Opioid drugs also. So SSRI like zoloft when taken with any opioid drugs may result in serotonin syndrome. You have taken sertaline with roxycodone which resulted in Serotonin syndrome. The rash can last for weeks some times in susceptible persons.
As you have passed acute stage of symptoms still I will advise you to please visit your Doctor or Psychiatrist for expert opinion, because if they think the necessary dose adjustments can be done.
- The rash on your chest for secondary bacterial infection which resulted in inflammation. For rash I will advise you first to visit Psychiatrist and if he thinks that Dermatology opinion is must then visit a Dermatologist. Most likely the rash will go once the medicine dose will be decreased or medicine will be stopped.

Hope I solved your query, If you have more questions you can ask again.

Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor